Alert archive / Colorado / Flash Flood Warnings in 2011

Flash Flood Warning 7, NWS Grand Junction, CO

July 10, 2011Montrose County, San Miguel County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Jul 10, 2011, 4:06 PM MDT for Montrose County, San Miguel County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2011, 4:06 PM MDT (22:06 UTC)
Expired
Jul 10, 2011, 6:09 PM MDT
In force
2 hr
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Flood severity
None

Counties Montrose County, CO, San Miguel County, CO

The radar

The Grand Junction radar (KGJX), 88 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.1 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2011-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 98 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2011-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
98 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1280 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

589 
WGUS55 KGJT 102206
FFWGJT
COC085-113-110100-
/O.NEW.KGJT.FF.W.0007.110710T2206Z-110711T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
406 PM MDT SUN JUL 10 2011

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MONTROSE COUNTY IN WEST CENTRAL COLORADO...
  NORTH CENTRAL SAN MIGUEL COUNTY IN SOUTHWEST COLORADO...

* UNTIL 700 PM MDT

* AT 404 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA. RADAR RAINFALL ESTIMATES INDICATED RAINFALL RATES IN
  EXCESS OF ONE INCH PER HOUR.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  NATURITA AND NUCLA.

LAW ENFORCEMENT REPORTED A DEBRIS FLOW OVER HIGHWAY 141 BETWEEN MILE 
MARKERS 60 AND 61 JUST WEST OF NATURITA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3850 10827 3799 10845 3803 10884 3849 10865

$$

NL
1 follow-up statement
312 
WGUS75 KGJT 110009
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
609 PM MDT SUN JUL 10 2011

COC085-113-110019-
/O.CAN.KGJT.FF.W.0007.000000T0000Z-110711T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONTROSE CO-SAN MIGUEL CO-
609 PM MDT SUN JUL 10 2011

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTH CENTRAL SAN
MIGUEL AND CENTRAL MONTROSE COUNTIES IS CANCELLED...

LAW ENFORCEMENT HAS REPORTED THAT HIGHWAY 141 BETWEEN MILE MARKERS 
60 AND 61 HAS BEEN CLEARED OF DEBRIS...WATER IS NO LONGER RUNNING 
OVER THE HIGHWAY AND IT HAS BEEN RE-OPENED. THE HEAVY RAIN THREAT HAS
ENDED AT THE MOMENT BUT ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BE 
POSSIBLE THROUGH THE EVENING AND OVERNIGHT HOURS. WITH THE GROUND 
ALREADY SATURATED LITTLE ADDITIONAL RAINFALL MAY LEAD TO EXCESSIVE 
RUNOFF...STAY TUNED TO LOCAL MEDIA OR NOAA ALL HAZARDS RADIO FOR 
UPDATES.

LAT...LON 3850 10827 3799 10845 3803 10884 3849 10865

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 2:48 PM MDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 10, 2:48 PM MDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
248 PM MDT SUN JUL 10 2011

.SHORT TERM DISCUSSION...TONIGHT THROUGH WEDNESDAY NIGHT...

TWO VORT MAXES THAT WERE SEEN WELL IN VISIBLE SATELLITE OVER EASTERN
AZ EARLIER TODAY MOVED NORTH-NORTHEAST...WITH THE PVA AHEAD OF THE
FIRST VORT MAX KICKING OF FAIRLY STRONG THUNDERSTORMS OVER THE
UNCOMPAHGRE PLATEAU AND THE GRAND JUNCTION VICINITY EARLIER THIS
AFTERNOON. THE SECOND VORT MAX IS TRAVELING RIGHT ON ITS HEALS. IT
KICKED OFF SLOW-MOVING STORMS OVER THE LA SAL AND ABAJOS MTS AS WELL
AS THE SLICKROCK AREAS OF SAN JUAN COUNTY UTAH. A SMALL STREAM FLOOD
ADVY WAS ISSUED FOR THIS ACTIVITY. THIS SECOND AREA OF UPLIFT WILL
MOVE THROUGH WEST-CENTRAL CO LATER THIS AFTERNOON AND SHOULD CONTINUE
MOVING NORTHEAST THIS EVENING.

THE AXIS OF THE MONSOON PLUME WILL REMAIN OVER THE FORECAST AREA
MONDAY THROUGH TUESDAY.  A TROUGH WILL DEVELOP ALONG THE WEST COAST
TUESDAY AND WEAK SHORTWAVES WILL EJECT FROM ITS BASE OVER THE GREAT
BASIN. THIS WILL INCREASE THE SW WINDS ALOFT OVER UTAH AND HELP TO
PUSH THE WESTERN PERIPHERY OF HIGH PRESSURE TO THE EAST...TAKING
THE MONSOON PLUME WITH IT TUE AFTERNOON AND NIGHT.

NAM AND GFS AGREE THAT MUCH LESS MOISTURE WILL BE OVER THE AREA
WED...WITH AFTERNOON CONVECTION FOCUSED MAINLY OVER NW CO AND NE UT.
WED NIGHT THE WEST COAST TROUGH BEGINS TO MOVE ONSHORE AND DRIER SW
FLOW WILL MOVE OVER THE FORECAST AREA.

.LONG TERM....THURSDAY THROUGH SUNDAY.

WEST COAST TROUGH USHERS IN MUCH DRIER AIR AS SOUTHWEST FLOW TAKES
HOLD AND THE SUB-TROPICAL RIDGE OF HIGH PRESSURE SHIFTS EASTWARD
TOWARDS THE SOUTHEAST U.S.  STILL LOOKS LIKE SOME RESIDUAL MOISTURE
WILL BE IN PLAY NEAREST THE DIVIDE FOR A SLIGHT CHANCE OF A LATE
DAY THUNDERSTORM OVER THE HIGHER TERRAIN.  FOR THE MOST PART...THE
WESTERN SLOPE WILL REMAIN DRY WITH HIGHS RETURNING TO ABOVE
SEASONAL NORMS.  THE HIGH BUILDS BACK WESTWARD TOWARDS THE LATTER
HALF OF THE WEEKEND FOR AN INCREASED CHANCE OF DIURNAL
THUNDERSTORMS AS THE MONSOONAL MOISTURE RETURNS. PRECIPITABLE WATER
VALUES INCREASE FROM 0.25 INCHES ON FRIDAY AND SATURDAY TO A LITTLE
OVER AN INCH BY SUNDAY. MAINLY KEPT INCREASED CHANCES OVER THE
MOUNTAINS AND SOUTHERN COLORADO VALLEYS...BUT THINK MOST VALLEYS
WILL BE DRY ON SUNDAY AS THE LOW LEVELS WILL TAKE SOME TIME TO
MOISTEN UP AFTER THE DRY PERIOD.

&&

.AVIATION...

VFR EXPECTED THROUGH TUESDAY FOR ALL TAF SITES...EXCEPT FOR PERIODS
OF MVFR AND POSSIBLY IFR CONDITIONS UNDER HEAVIER SHOWERS AND
THUNDERSTORMS. THE MAIN CONCERN WITH STORMS WILL BE HEAVY
RAINFALL AND WINDS UP TO 40 MPH.

&&

.HYDROLOGY...

SNOW MELT CONTINUES FOR THE HIGH ELEVATION SNOWPACK KEEPING ELEVATED
RIVER LEVELS FOR AREAS ACROSS NORTHEAST UTAH. A FEW RIVERS ARE ABOVE
BANKFULL WITH A FEW ABOVE FLOOD STAGE.  THE DIURNAL STORMS AND
SHOWERS HAVE ALSO ADDED TO THE RIVER LEVELS IN THOSE AREAS. HAVING
SAID THAT...LATEST RIVER FORECASTS INDICATE A DOWNWARD TREND IN RIVER
LEVELS. HOWEVER...LATEST RIVER FORECASTS ALSO POINT TO AN
INCREASE IN RIVER LEVELS TUESDAY NIGHT INTO WEDNESDAY WHEN THE CWA
WILL BE DIRECTLY UNDER THE MONSOONAL MOISTURE PLUME AS THE HIGH
SHIFTS EASTWARD.  RIVER POINTS WILL CONTINUE TO BE MONITORED OVER THE
NEXT SEVERAL DAYS TO DETERMINE WHICH...IF ANY...ADVISORIES/WARNINGS
CAN BE ALLOWED TO EXPIRE OR BE CANCELLED.

WATERWAYS CONTINUE TO REMAIN DANGEROUS DUE TO FAST MOVING COLD WATER
AND THE POTENTIAL FOR BANK EROSION.

CURRENT HIGHLIGHTS IN EFFECT INCLUDE...

...FLOOD WARNINGS...

IN EASTERN UTAH...

   GREEN RIVER...
...EASTERN DAGGETT COUNTY UNTIL 330 PM TUESDAY.

...FLOOD ADVISORIES...

IN EASTERN UTAH...

   GREEN RIVER...
...NEAR JENSEN UTAH UNTIL 130 PM WEDNESDAY.
...WESTERN GRAND AND EASTERN EMERY COUNTY UNTIL 130 PM WEDNESDAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

&&

SHORT TERM......CJC
LONG TERM.......MDA
AVIATION.......TGJT
HYDROLOGY......TGJT
Hazardous weather outlook, Jul 10, 5:45 AM MDT, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SUN JUL 10 2011

COZ001>014-017>023-UTZ022>025-027>029-111145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT SUN JUL 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER
OVER THE REGION THROUGH TONIGHT. THE STORMS WILL BE MOST NUMEROUS
DURING THE AFTERNOON AND EVENING HOURS. HEAVY RAIN...GUSTY WINDS TO
40 MPH...SMALL HAIL AND FREQUENT LIGHTNING WILL ACCOMPANY THE
THUNDERSTORMS.

MELTING SNOW OVER THE HIGHER MOUNTAINS WILL KEEP RIVERS RUNNING
HIGH AND FAST THROUGH THIS WEEK. A FEW FLOOD ADVISORIES AND WARNINGS
REMAIN IN EFFECT FOR SELECT RIVERS ACROSS NORTHEAST UTAH...ESPECIALLY
THE GREEN RIVER AND ITS NORTHEAST UTAH TRIBUTARIES.

PLEASE VISIT THE NATIONAL WEATHER SERVICE GRAND JUNCTION WEBSITE AT
WEATHER.GOV/GJT FOR THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

MONSOON MOISTURE WILL CONTINUE TO BRING SHOWERS AND THUNDERSTORMS
TO MUCH OF EASTERN UTAH AND WESTERN COLORADO THROUGH TUESDAY. DRIER
AIR WILL ARRIVE BY WEDNESDAY WITH ONLY ISOLATED MOUNTAIN
THUNDERSTORMS EXPECTED THROUGH THE REMAINDER OF THE WEEK. GUSTY
WINDS...HEAVY RAINFALL AND SMALL HAIL WILL ACCOMPANY THE STRONGER
STORMS. THE AFTERNOON AND EVENING HOURS WILL BE THE MOST ACTIVE
PERIODS FOR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING OVER
ALL OF EASTERN UTAH AND WESTERN COLORADO.

In the hours before

Special weather statement, Jul 10, 3:21 PM MDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
321 PM MDT SUN JUL 10 2011

COZ011-017-102200-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN CO-UNCOMPAHGRE
PLATEAU/DALLAS DIVIDE CO-
321 PM MDT SUN JUL 10 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OURAY AND EASTERN
MONTROSE COUNTIES UNTIL 400 PM MDT...

AT 312 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF RIDGWAY...OR 17 MILES SOUTH
OF MONTROSE...MOVING NORTH AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MONTROSE AS WELL A HIGHWAYS 50 AND 550...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3858 10811 3859 10780 3856 10778 3818 10781
      3816 10802

CC
Local storm report, Jul 10, 3:57 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
357 PM MDT SUN JUL 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     FLASH FLOOD      6 S GLENWOOD SPRINGS    39.47N 107.33W
07/10/2011                   GARFIELD           CO   LAW ENFORCEMENT

            NUMEROUS MUD AND ROCK SLIDES ALONG HIGHWAY 82 DUE TO
            HEAVY RAIN 5.5 MILES SOUTH OF GLENWOOD SPRINGS. POSSIBLE
            POWER OUTAGE IN GLENWOOD SPRINGS AS WELL.

&&

EVENT NUMBER GJT1100498

MALEKSA

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 12:06 AM MDTAreal Flood AdvisoryGJTDelta, Montrose3 hr
Jul 10, 3:21 PM MDTSpecial Weather StatementGJTOuray39 min
Jul 10, 3:45 PM MDTFlash Flood WarningGJTEagle, Garfield3 hr
Jul 10, 4:21 PM MDTSpecial Weather StatementGJT54 min

Nearby

Flash Flood Warnings in Colorado, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.